Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Grand Forks, ND

September 19, 2017Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2017, 5:14 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2017, 5:14 PM CDT (22:14 UTC)
Expired
Sep 19, 2017, 6:15 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 5:45 PM CDTTSTM WND GST 602 Ne Buffalo, NDSTRONG WINDS WITH PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KFGF 192214
SVRFGF
NDC003-017-192315-
/O.NEW.KFGF.SV.W.0138.170919T2214Z-170919T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
514 PM CDT TUE SEP 19 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southeastern North Dakota...
  Eastern Barnes County in southeastern North Dakota...

* Until 615 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located near Oriska, or 11
  miles southeast of Valley City, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Oriska around 520 PM CDT. 
  Tower City around 530 PM CDT. 
  Buffalo around 540 PM CDT. 
  Ayr around 555 PM CDT. 
  Absaraka around 600 PM CDT. 

This includes Interstate 94 in North Dakota between mile markers 291
and 326.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4666 9791 4689 9806 4723 9775 4719 9755
      4691 9722
TIME...MOT...LOC 2213Z 236DEG 23KT 4685 9778 

HAIL...1.50IN
WIND...60MPH
 
$$

BP
3 follow-up statements
179 
WWUS53 KFGF 192230
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
530 PM CDT TUE SEP 19 2017

NDC003-017-192315-
/O.CON.KFGF.SV.W.0138.000000T0000Z-170919T2315Z/
Cass ND-Barnes ND-
530 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES...

At 530 PM CDT, a severe thunderstorm was located over Tower City, or
17 miles east of Valley City, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Buffalo around 540 PM CDT. 
  Ayr and Wheatland around 555 PM CDT. 
  Absaraka around 600 PM CDT. 

This includes Interstate 94 in North Dakota between mile markers 300
and 326.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4672 9775 4693 9787 4723 9775 4719 9755
      4691 9722
TIME...MOT...LOC 2230Z 236DEG 23KT 4691 9764 

HAIL...1.50IN
WIND...60MPH
 
$$

BP
298 
WWUS53 KFGF 192247
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
547 PM CDT TUE SEP 19 2017

NDC003-017-192315-
/O.CON.KFGF.SV.W.0138.000000T0000Z-170919T2315Z/
Cass ND-Barnes ND-
547 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CASS AND EAST CENTRAL BARNES COUNTIES...

At 547 PM CDT, a severe thunderstorm was located near Buffalo, or 23
miles east of Valley City, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Ayr and Wheatland around 555 PM CDT. 
  Absaraka around 600 PM CDT. 

This includes Interstate 94 in North Dakota between mile markers 307
and 326.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4672 9775 4683 9776 4690 9771 4699 9774
      4718 9773 4719 9755 4691 9722
TIME...MOT...LOC 2247Z 236DEG 23KT 4697 9751 

HAIL...1.50IN
WIND...60MPH
 
$$

BP
322 
WWUS53 KFGF 192308
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
608 PM CDT TUE SEP 19 2017

NDC003-017-192318-
/O.EXP.KFGF.SV.W.0138.000000T0000Z-170919T2315Z/
Cass ND-Barnes ND-
608 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND EAST
CENTRAL BARNES COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4672 9775 4683 9776 4690 9771 4699 9774
      4718 9773 4719 9755 4691 9722
TIME...MOT...LOC 2308Z 236DEG 23KT 4704 9736 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:16 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 19, 3:16 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
316 PM CDT Tue Sep 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Sep 19 2017

Severe thunderstorm chances continue to be the primary forecast
challenge for the period.

A line of showers and thunderstorms has been moving into the
Devils Lake Basin down to the James River Valley. This activity is
out ahead of the main surface trough axis and cold front. Strong
southeast winds have keep a lot of moisture streaming into the
central Dakotas. Clouds have covered much of the area today, but
there have been breaks and with strong mid level lapse rates and
very strong forcing, the leading storms will continue to
intensify and additional thunderstorm development will begin to
develop. The CAMs have strong storms into the Devils Lake area in
the next few hours and moving into the Red River Valley during the
00-03Z time frame. Most of the CAMs have the thunderstorms
developing into a quasi-linear complex, although some discrete
supercells are not out of the questions. Continue to think that
strong damaging winds will be the primary threat, although hail
and tornadoes will be possible, especially if cells become more
discrete.

The thunderstorm complex will continue to move into western MN
tonight, and even with decreasing surface instability, should
continue to be fairly strong with very vigorous forcing. Will have
to watch rainfall rates and training of thunderstorm cells for
heavy rain threat. With very dry conditions up until this point
don't think we will have a widespread flood risk but some issues
in urban areas could develop.

The thunderstorms will exit the area to the east as the cold front
pushes through sometime between 06 and 12Z with a few lingering
showers left behind. Southwest winds and warm air advection will
return fairly quickly for Wednesday as another trough develops to
our west. Other than a few lingering showers in the far northeast
conditions will be quiet and highs near normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Sep 19 2017

Quieter conditions are expected for Wednesday night into Thursday.
Temperatures will begin to warm into the mid to upper 70s during the
day Thursday with southerly winds at 10 to 15 mph. Temperatures will
be warm again Friday with highs in the low 60s in northeastern North
Dakota and upper 70s in western Minnesota. With the passage of a
frontal system late Friday rain chances will increase across the
region. Rain chances will remain across western Minnesota and far
southeastern North Dakota Friday night through Monday morning.
Rainfall totals in these areas could reach over one inch. Locally
higher rainfall amounts are possible. Temperatures over Saturday and
Sunday will remain cool with highs in the upper 50s and low 60s.
Rain chances should diminish across western Minnesota and
southeastern North Dakota by Monday afternoon with highs in the low
60s expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Sep 19 2017

Some MVFR to IFR ceilings continue over the northern and western
TAF sites, but there has been some clearing developing just east
of the Red River. There will be a line of thunderstorms moving
into the region this afternoon and evening, with storms most
likely around KDVL in the 22-00Z time frame, moving into the
central TAF sites at 01-04Z, and later on for the MN sites. As
always, ceilings and visibility will be highly variable with
convection moving through, so there could be some brief drops to
MVFR to IFR with strong wind gusts above 30 kts as the cells move
through. Winds will shift to the west as the thunderstorms move
east, and there will be period of MVFR ceilings in some areas
behind the line but all sites should improve to VFR by the end of
the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
617 AM CDT Tue Sep 19 2017

MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026-
054-201130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Western Walsh County-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 1.5 inches in diameter and wind gusts to 70
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado may be possible with the storms.
Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053-
201130-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This afternoon and evening

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 2 inches in diameter and wind gusts to 75
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado or two may be possible with the
storms. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Sep 19, 5:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 SE LITCHVILLE         46.64N 98.16W
09/19/2017  E1.00 INCH       BARNES             ND   NWS EMPLOYEE

            QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS.

&&

ALEE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:19 PM CDTSevere Thunderstorm WarningFGFBarnes, Ransom41 min
Sep 19, 4:41 PM CDTTornado WarningFGFBarnes34 min
Sep 19, 5:56 PM CDTSevere Thunderstorm WarningFGFCass, Traill52 min
Sep 19, 6:04 PM CDTAreal Flood AdvisoryFGFBarnes4 hr
Sep 19, 6:47 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner58 min
Sep 19, 6:50 PM CDTAreal Flood AdvisoryFGFBarnes5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.